Hyperthyroidism occurs when the thyroid produces too many hormones for the body to use. It can cause various issues, including potentially the development of a rash.

The thyroid produces several hormones that help the body perform many vital functions. The hormones help with temperature regulation, metabolism, skin health, and more.

When the body produces too many thyroid hormones, it is known as hyperthyroidism. This can lead to several issues, which may include a rash.

This article reviews hyperthyroidism, potential skin issues associated with the condition, other symptoms, diagnosis, and more.

Close-up black and white image of a person with their hand on their neckShare on Pinterest
Design by MNT; Photography by Jonathan Storey/Getty Images

Hyperthyroidism and thyroid disease can lead to the development of a rash and other skin issues.

When it causes a rash, it often appears at the creases of the skin. The rash may be itchy or painful.

Some people may notice other changes to their skin that can resemble a rash, including:

  • dry skin with deep cracks and scales
  • painless lumps and patches of discolored, scaly skin that often feels waxy and hard
  • darker skin on the palms of the hands, mouth, or gums
  • spots that come and go
  • deep, noticeable lines on the soles of the feet and palms of the hands

One cause of hyperthyroidism is an autoimmune disorder that doctors refer to as Graves’ disease. One possible symptom of Graves’ disease is a skin condition that people may refer to as pretibial myxedema or Graves’ dermopathy.

Pretibial myxedema can cause the skin on the shins of the lower legs to become rough, doughy, thick, and discolored, resembling a rash.

The slideshow below includes examples of pretibial myxedema, which may occur in people with hyperthyroidism.

Hyperthyroidism occurs when the thyroid produces too many hormones, including triiodothyronine (T3) and thyroxine (T4). The condition affects about 1 out of every 100 people in the United States over the age of 12 years.

Hyperthyroidism can occur for several reasons. They include:

  • overactive thyroid nodules
  • Graves’ disease
  • taking too much thyroid hormone medication
  • thyroiditis, which refers to inflammation of the thyroid gland
  • a benign tumor in the pituitary gland
  • too much iodine in the diet or medications

Several factors can increase a person’s likelihood of developing hyperthyroidism, such as:

  • eating foods with a lot of iodine or taking medications with iodine
  • recent pregnancy
  • family history of thyroid disorders
  • presence of other health complications, such as diabetes or anemia
  • using products that contain nicotine

Hyperthyroidism can cause several issues throughout the body, including changes to the skin. However, many of the symptoms can mimic those of other conditions. A doctor will need to do specific testing to check for hyperthyroidism.

Symptoms of hyperthyroidism can mimic those of other conditions. A doctor will typically require blood and imaging tests to confirm the diagnosis of hyperthyroidism. They may also order tests to check for issues that affect a person’s skin.

A healthcare professional will typically begin diagnosis with a physical examination and review of an individual’s personal and family medical history. They may also ask about a person’s other symptoms and recommend testing to detect thyroid issues.

A doctor may examine a person’s rash and ask questions to help rule out other possible causes. They may need to request additional tests to check for other causes.

Blood tests can check the circulating levels of different thyroid hormones in a person’s blood. Elevated levels of thyroid hormones may indicate hyperthyroidism. Blood tests can also help find antithyroid antibodies. The presence of these antibodies may indicate an underlying autoimmune disorder is the cause of a person’s thyroid issues.

Imaging procedures may include:

A person may find that treating a hyperthyroid rash with topical creams and ointments helps alleviate symptoms such as itchiness. A doctor may recommend specific creams to help.

However, topical treatments will only help alleviate symptoms, not treat the underlying cause of the rash. A person will need hyperthyroidism treatment to help the rash clear.

The exact treatment a person will receive can vary based on:

  • presence of other conditions
  • the severity of the condition
  • age
  • underlying cause
  • access to an experienced thyroid surgeon
  • possible allergies to medications

A doctor may recommend treating hyperthyroidism with several different approaches, including:

  • Medications: A healthcare professional may recommend using beta-blockers. This type of medication can help with certain symptoms, such as rapid heartbeat and nervousness. Antithyroid medications, such as methimazole, can help reduce the number of thyroid hormones the thyroid produces.
  • Radioiodine therapy: This method uses radioactive iodine to slowly destroy the thyroid tissue responsible for making hormones. A person takes the iodine orally and may require more than one treatment to help reduce thyroid hormone production.
  • Surgery: A surgeon may remove part of the thyroid to help reduce the production of thyroid hormones.

Each treatment option has potential advantages and disadvantages that make it suitable for some people but not others. A person should discuss their treatment with a doctor to determine which options may work best for them.

Hyperthyroidism can lead to skin issues, including the development of a rash. They often appear on the creases of the skin. A person may also notice raised lumps on the skin or the development of spots that come and go.

Some people with hyperthyroidism caused by Graves’ disease experience pretibial myxedema, which may resemble a swollen rash on the shins.

A person may use topical treatments to help with the rash but will also need to treat the underlying thyroid issues.

Treatment for hyperthyroidism can involve medication, radioiodine therapy, or surgery. A person should speak with a healthcare professional to determine suitable treatment options.